Hail, Clay
- When
- August 5, 1:25 PM CST
- Where
- Clay County, 1 mi W of Rustad
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.733, -96.767
22 hail, 6 tornado, 6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 10:00 AM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1100 AM CDT SAT AUG 5 2006 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN CENTRAL ND...WITH A TROF EXTENDING TO THE LOW IN CANADA BETWEEN MOT AND DVL. KMVX SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS ALONG THE N TIER COUNTIES IN NE ND. WITH CAP STILL HOLDING OVER AREA YET THIS MORNING...NO SEVERE WEATHER IS OCCURRING YET...BUT ALL INDICATIONS STILL ARE THERE THAT IT SHOULD DEVELOP THIS AFTERNOON. THEREFORE...JUST NEEDED TO EXPAND CURRENT ISOLATED THUNDERSTORM CHANCES A LITTLE MORE N AND E FROM WHAT WAS PRIORLY FORECAST. OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE...WITH MINIMAL CHANGES AT THIS TIME. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT AUG 5 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT AUG 5 2006 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY EVENING. INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN PAST EPISODES THIS SUMMER. ALL RESIDENTS OF THE REGION SHOULD BE ALERT AND PREPARE FOR POSSIBLE SEVERE WEATHER. THE THREAT FOR SEVERE WEATHER WILL END IN THE DEVILS LAKE AREA BY 5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA LAKES COUNTRY BY 11 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AND AGAIN ON FRIDAY. COVERAGE AND INTENSITY AT THIS TIME IS UKNOWN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING. RIDDLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 1030 AM CDT SAT AUG 5 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051800- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1030 AM CDT SAT AUG 5 2006 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND THIS EVENING... A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO UNFOLD ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND WIND GUSTS OVER 60 MPH LIKELY FROM THE STRONGEST STORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A LANGDON TO DEVILS LAKE TO JAMESTOWN IN THE EARLY AFTERNOON...AND THEN INCREASE IN INTENSITY AND COVERAGE AS THEY MOVE EAST TOWARD THE RED RIVER DURING THE MID TO LATE AFTERNOON AND THEN INTO MINNESOTA LATE AFTERNOON AND EARLY EVENING. INITIALLY THE STORMS WILL BE SCATTERED IN NATURE AND MAY BECOME SUPERCELLS. AS THE AFTERNOON PROGRESSES...THE STORMS WILL LIKELY FORM A SQUALL LINE AS THEY APPROACH THE RED RIVER AND THEN MOVE QUICKLY THROUGH THE VALLEY INTO MINNESOTA. THE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. NOT EVERYONE WILL EXPERIENCE SEVERE WEATHER...BUT COVERAGE WILL BE GREATER THAN IN EARLIER EPISODES THIS SUMMER. ALL RESIDENTS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA SHOULD BE ALERT AND PREPARE FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY IN THEIR AREA. THE THREAT FOR SEVERE WEATHER SHOULD END IN THE DEVILS LAKE AREA BY 5 PM...AND IN THE RED RIVER VALLEY BY 8 PM...AND IN MINNESOTA LAKES COUNTRY BY 11 PM. GUST/RIDDLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 N ALICE 46.83N 97.56W
08/05/2006 E0.75 INCH CASS ND PUBLIC
&&
KENNEDYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
205 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL DAVENPORT 46.71N 97.07W
08/05/2006 E1.75 INCH CASS ND PUBLIC
0203 PM HAIL 3 NE DAVENPORT 46.74N 97.02W
08/05/2006 M1.75 INCH CASS ND STORM CHASER
&&
KENNEDYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
219 PM CDT SAT AUG 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 2 S HORACE 46.73N 96.90W
08/05/2006 M1.75 INCH CASS ND TRAINED SPOTTER
&&
KENNEDYThe Fargo/Grand Forks radar (KMVX), 98 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
22 hail, 6 tornado, 6 thunderstorm wind. Local standard time, as filed.
The large hail shattered a car windshield.
Tornado number one of a series tracked due east for about 5 miles, starting about 2 miles north and 8 miles west of Warroad to about 3 miles west-northwest of Warroad. Eyewitnesses reported that there were up to 3 funnels pendant from the same base but generally just one in contact with the ground. Damage was confined to forest, pastureland, and hay fields. Peak wind speeds were estimated at 100 mph.
Baseball sized hail with strong winds damaged numerous vehicles and broke windows.
Tornado number two of a series tracked east-southeast for about 4 miles across the northern part of Warroad. The main tornado appeared to have touched down about a mile west of the Marvin Windows plant complex at the northwest corner of Warroad. The tornado grew to around 500 yards wide as it moved across the Lakeview Park and campground area. The tornado apparently lifted as it passed into Muskeg Bay of the Lake of the Woods. Peak wind speeds were estimated from 160 to 180 mph.Damage was extensive along the tornado path in Warroad. At the Marvin Windows plant, the roof was damaged and 16 semi trailers were overturned. Several of the trailers were full with new windows, which were a complete loss. The nearby Pepsi plant had its sign blown down. At the Warroad City Park and Campground, 30 to 40 campers were destroyed and roughly 10 boats were damaged or sunk. The city pool, which had been recently renovated, was also damaged. The Trading Post Gift Shop was completely destroyed. Many large trees were also snapped off or broken into pieces. Eight to 10 homes also sustained damage.
An 8 inch diameter tree was knocked down.
Baseball sized hail fell at the corner of Roseau, Marshall, and Roseau counties.
Tornado number three of a series appeared to have had an intermittent track for nearly 8 miles and ended in Lake of the Woods county. Debris fallout from the Warroad area was noted along an east by southeast path along with large broken tree branches and swirled crop swathes. Peak winds were estimated at 70 mph.
This tornado tracked for at least 10 miles in the Beltrami Island State Forest (passing 2 miles south of Winner, Roseau County) before ending southwest of Norris Camp in Lake of the Woods County. Snapped and uprooted trees were noted for a path up to 100 yards wide where the track intersected available logging roads. The tornado crossed into Lake of the Woods County 12 miles east and 2 miles north of Skime. Peak winds were estimated at 85 mph.
4 to 6 inch diameter tree branches were snapped off by the wind.
This tornado originated 1 mile north of Swift in Roseau County at 1822 CST. Peak winds were estimated at 65 mph.
This tornado originated 3 miles northeast of Skime in Roseau County at 1825 CST. The tornado entered Lake of the Woods County about 7 miles west-southwest of Norris Camp and tracked to about 6 miles west-southwest of Norris Camp. Snapped and uprooted trees were noted for a path up to 100 yards wide where the track intersected available logging roads. Peak winds were estimated at 85 mph.
A 3 foot diameter tree was blown down.
A 3 foot diameter tree was knocked over.
5 to 8 inch diameter trees were snapped off.
The MNDOT RWIS site southeast of Mahnomen reported a 58 mph wind gust. A barn nearby was damaged.
50 mph wind gusts were also reported, causing some minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyThe tornado archive for Minnesota, 2006Warnings in Minnesota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530510, 5530511, 5530512, 5530513, 5530514, 5530515, 5530516, 5530517, 5530518, 5530519, 5530520, 5530521, 5530522, 5530523, 5530591, 5530592, 5530593, 5530595, 5530596, 5530597, 5530599, 5530600, 5530594, 5530598, 5530601, 5530602, 5530603, 5530604, 5530605, 5530606, 5530607, 5530608, 5530672, 5530671.